Alert archive / Mississippi / River Flood Advisories in 2017

River Flood Advisory 14, NWS Memphis, TN

May 21, 2017Coahoma County, Tunica County, Mississippi; Lee County, Phillips County, Arkansas

NWS Memphis, TN issued this river flood advisory at May 21, 2017, 9:31 AM CDT for Coahoma County, Tunica County, Mississippi; Lee County, Phillips County, Arkansas. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
May 21, 2017, 9:31 AM CDT (14:31 UTC)
Expired
May 26, 2017, 11:16 AM CDT
In force
5 days
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lee County, AR, Phillips County, AR, Coahoma County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 116 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Helena (HEEA4).

Action stage
40 ft
Minor stage
44 ft
Moderate stage
50 ft
Major stage
55 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood advisory went out at May 21, 6:28 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 21, 6:28 AM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
628 AM CDT Sun May 21 2017

.UPDATE...

Updated to include 12z aviation discussion.

&&

.PREV DISCUSSION... /issued 335 AM CDT Sun May 21 2017/

DISCUSSION...

Its much quieter tonight across the Midsouth than last night. A
lone shower is tracking into St Francis County. Stronger
thunderstorms to the Southwest of the Midsouth are tracking to
the East Northeast...approaching the Mississippi River. These
storms may eventually make it into North Mississippi...but the
potential for widespread rain in the Midsouth does not look nearly
as likely as it did yesterday. The threat of strong or severe
storms looks even less likely. A cold front is approaching the
Mississippi River and will probably make it into middle Tennessee
and North Alabama by midday today. We could see a few more showers
and thunderstorms develop along this boundary after sunrise...but
short term high resolution models show only very limited
development. Low clouds are widespread ahead of the front keeping
temperatures steady in the upper 60s to low 70s. Dew points are in
the middle to upper 60s East of the front so little to no
additional cooling is expected before sunrise. East Arkansas may
drop another 2-4 degrees before sunrise resulting in lows in the
low 60s.

Synoptically...a broad trough is positioned over the
Nation...centered from Lake Superior to North Texas. Surface high
pressure will build in across the Midsouth from the West today.
Most of the Midsouth with the exception of Northeast Mississippi
should see clear skies by sunset. The pattern isn't expected to
change much through Midweek...but guidance shows a couple of
impulses rotating through the mean trough that may bring us a few
showers tomorrow night Tuesday and Wednesday along with a
reinforcing cold front late Tuesday. Guidance is in poor
agreement with these features...but overall wetter than previous
runs. Will lean toward a drier solution for now...expecting the
higher rain chances to our South and East where a surface low is
expected to develop and track from Central Mississippi into North
Alabama by early Wednesday.

Temperatures are expected to turn cool behind the front today and
remain below normal through Thursday...then rebound to near normal
Friday into next weekend as a weak ridge builds over the area. The
coolest temperatures are expected Wednesday behind a reinforcing
cold front. Highs Wednesday may approach 15 degrees below normal,
in the upper 60s to low 70s.

30

&&

.AVIATION...
12z TAF Cycle

A cold front currently bisecting the region roughly along the MS
River has created IFR cigs, and even LIFR at KTUP, for all
terminals except KJBR which is currently VFR. Kept MVFR
prevailing at KMEM and KMKL and handled IFR with a TEMPO as CIGS
should slowly improve over the next couple of hours as the front
clears. KTUP will keep lower CIGS for much of the morning, with
gradual improvement expected to MVFR by late morning. Southerly
winds will become more westerly as the front clears the region
throughout the day as skies gradually improve.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 21, 3:39 AM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
339 AM CDT Sun May 21 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
339 AM CDT Sun May 21 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:31 AM CDTRiver Flood AdvisoryMEGShelby5 days
May 21, 3:59 PM CDTSpecial Weather StatementMEGItawamba, Lee46 min
May 21, 4:40 PM CDTSpecial Weather StatementMEGMonroe50 min
May 21, 5:19 PM CDTSevere Thunderstorm WarningMEGMonroe41 min
May 21, 6:00 PM CDTSpecial Weather StatementMEGMonroe45 min

Nearby

River Flood Advisories in Mississippi, 2017River Flood Advisories in Arkansas, 2017Every river flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.